Illinois, 2003

Flooding in Illinois, May 5 to 19, 2003

May 5 to 19, 2003 · NWS PAH · 2 events in 2 counties and zones

The Big Muddy River rose above flood stage in response to frequent thunderstorms in early May. At Murphysboro, where flood stage is 16 feet, the river crested at 26 feet on May 11.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Big Muddy River rose above flood stage in response to frequent thunderstorms in early May. At Murphysboro, where flood stage is 16 feet, the river crested at 26 feet on May 11. Some minor flooding affected houses just downstream of Bridge Street in Murphysboro, and there was flooding of woods and fields near the river. At Plumfield, where flood stage is 20 feet, the river crested at 21 feet on May 9. This resulted in minor field flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 2:30 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, May 5, 2:30 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 AM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER TODAY AND TONIGHT.

ISOLATED CONVECTION EARLIER THIS MORNING THAT BRIEFLY PRODUCED SOME
SEVERE WEATHER IN RIPLEY COUNTY HAS DIED DOWN CONSIDERABLY...BUT MAY
SEEM SOME MINOR CONVECTIVE ACTIVITY THROUGH SUNRISE.  LOW CLOUDS ARE
MOVING BACK TO THE NORTHWEST ACROSS SOUTHERN PORTIONS OF THE
AREA...AS SOUTHEAST WINDS DEVELOP NORTHWARD.  THIS IS IN LINE WITH
MODEL FORECASTS OF THE SURFACE BOUNDARY SHIFTING TO OUR NORTH AND
STRENGTHENING ESPECIALLY TO THE WEST OF THE AREA.  THERE WILL NOT
LIKELY BE A SIGNIFICANT BOUNDARY IN THE AREA TO FOCUS CONVECTION
TODAY...SO WILL KEEP POPS IN THE CHANCE CATEGORY.

THE DEVELOPING SURFACE TROUGH TO THE WEST WILL LIKELY BE THE FOCUS
OF SIGNIFICANT SEVERE WEATHER EVENT TODAY...SEE THE SWODY1 FOR
DETAILS.  A FEW STORMS MAY MOVE OFF THIS BOUNDARY INTO WESTERN ZONES
THIS AFTERNOON...SO IT APPEARS THAT THE BEST CHANCE FOR CONVECTION
WILL BE IN SOUTHEAST MISSOURI...WHERE A MODERATE RISK OF SEVERE
WEATHER HAS BEEN POSTED.  INSTABILITY WILL BE QUITE LARGE THROUGHOUT
THE AREA...SO ANY THUNDERSTORMS THAT DO DEVELOP IN THE HEAT OF THE
DAY WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.

LATER TONIGHT...SEVERE STORMS TO THE WEST ARE EXPECTED TO DEVELOP
INTO AN MCS OR TWO AND MOVE EASTWARD THROUGH THE MID MISSISSIPPI
VALLEY.  BOTH THE GFS AND ETA KEEP THE MAIN SYSTEM TO THE NORTH OF
THE AREA...PREFER THE FURTHER NORTH ETA WITH THIS SYSTEM.
HOWEVER...WILL KEEP THE LIKELIES GOING JUST TO BE SAFE.  REGARDLESS
THERE WILL BE THE POTENTIAL FOR SOME SCATTERED CONVECTION ACROSS THE
AREA TONIGHT.  WIND DAMAGE AND LARGE HAIL WILL BE POSSIBLE
TONIGHT...ESPECIALLY IF AN MCS DOES MOVE THROUGH THE AREA.

LOOKING FORWARD THROUGH THE REMAINDER OF THE WEEK...WILL KEEP THE
BROKEN RECORD FORECAST GOING.  LOCATION OF BOUNDARIES AND TIMING OF
IMPULSES IN THE PERSISTENT SOUTHWEST FLOW ALOFT WILL DETERMINE WHEN
AND WHERE CONVECTION WILL BE THE BEST ACROSS THE AREA THROUGH THE
WEEK.  FOR NOW WILL KEEP ALL POPS IN THE CHANCE CATEGORY.  THE GFS
AND ECMWF BOTH INDICATE SOME POTENTIAL RELIEF BY THE LATTER HALF OF
NEXT WEEKEND.  WE WILL SEE.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

DRS
Hazardous weather outlook, May 5, 3:50 AM CST, 4 hours 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
450 AM CDT MON MAY 5 2003

...TORNADO WATCH IS IN EFFECT UNTIL 10 AM CDT...

...MODERATE RISK OF SEVERE WEATHER FOR MUCH OF THE QUAD STATE TODAY
AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER GENERALLY TO THE SOUTH OF
A MARBLE HILL MISSOURI TO HERRIN ILLINOIS TO EVANSVILLE INDIANA
LINE.  FURTHER NORTH...A SLIGHT RISK HAS BEEN POSTED.

EARLY THIS MORNING ONE LINE OF STRONG THUNDERSTORMS WAS MOVING
RAPIDLY EASTWARD ACROSS PORTIONS OF SOUTHERN ILLINOIS AND THE
EVANSVILLE TRI STATE AREA.  MEANWHILE ANOTHER LINE WAS DEVELOPING TO
OUR WEST ACROSS EASTERN MISSOURI.  THE ENVIRONMENT REMAINS FAVORABLE
FOR DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO...THEREFORE A
TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE QUAD STATE AREA UNTIL
10 AM CDT.

LATER THIS AFTERNOON A WEAK COLD FRONT IS EXPECTED TO DIP SOUTHWARD
INTO THE NORTHERN PORTIONS OF THE REGION.  SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND ANY OTHER BOUNDARIES THAT
MAY REMAIN FROM THIS MORNINGS STORMS.  THE POTENTIAL EXISTS FOR A
SIGNIFICANT OUTBREAK OF SEVERE WEATHER FROM LATE THIS AFTERNOON
THROUGH TONIGHT.  THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.  IN
ADDITION...WIDESPREAD HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY
ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY TONIGHT.  GIVEN THE
HEAVY RAINS THAT FELL YESTERDAY...FLASH FLOODING WILL BE A MAJOR
CONCERN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TUESDAY ACROSS MUCH OF
SOUTHEAST MISSOURI AND WESTERN KENTUCKY AS WELL AS FAR SOUTHERN
ILLINOIS.  A WEAK SURFACE BOUNDARY IS LIKELY TO BE DRAPED ACROSS
THESE AREAS DURING THE DAY TUESDAY...AND WITH A VERY UNSTABLE
AIRMASS SOUTH OF THE BOUNDARY...SEVERE THUNDERSTORMS WILL ONCE AGAIN
BE POSSIBLE.  AT THIS TIME IT IS DIFFICULT TO DETERMINE THE GREATEST
SEVERE THREAT...BUT DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES
WILL BE POSSIBLE.  ADDITIONAL HEAVY RAINFALL MAY ALSO LEAD TO MORE
FLASH FLOODING.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY FROM WEDNESDAY
THROUGH SUNDAY.  THE POTENTIAL EXISTS FOR MORE SEVERE WEATHER AND
HEAVY RAINFALL...BUT THE TIMING AND INTENSITY OF INDIVIDUAL EVENTS
IS DIFFICULT TO DETERMINE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TONIGHT.

DRS

In the hours before

Local storm report, May 5, 6:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
753 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0743 AM    3E CROSSVILLE             IL   0.75 INCH HAIL
05/05/03   WHITE                          REPORTED BY TRAINED
                                          SPOTTER
Local storm report, May 5, 7:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    3W JOPPA                  IL   WIND DAMAGE
05/04/03   MASSAC                         DELAYED REPORT...AT LEAST
                                          20 MATURE TREES DOWN.
                                          ONE TREE FELL ON VEHICLE.
                                          SOME MINOR ROOF DAMAGE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
May 5, 8:00 AM CST to May 19, 8:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flood, Jackson

When
May 5, 8:00 AM CST to May 19, 8:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352254, 5352255.